Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 22, 2019, 4:48 PM EDT for Elliott County, Rowan County, Kentucky. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- Jul 22, 2019, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:02 PM EDT | HEAVY RAIN 3 | 2 Ese Morehead, KY | 3.0 INCHES OF RAIN HAS FALLEN SINCE 1002 AM EDT. 2.02 INCHES FELL BETWEEN 402 PM EDT AND 502 PM EDT. MEASURED AT TRAINGLE MOUNTAIN RAWS...TRMK2. |
| Jul 22, 5:17 PM EDT | FLASH FLOOD | 5 E Morehead, KY | HIGH WATER WAS REPORTED IN THE CHRISTY CREEK...KY HIGHWAY 32 AREA...FLOWING OVER SEVERAL SIDEROADS. LEE BRANCH ROAD BECAME IMPASSIBLE AT ABOUT THIS TIME ALONG WITH SEES BRANCH AND COLD SPRINGS HOLLOW. |
| Jul 22, 5:35 PM EDT | FLASH FLOOD | 4 Se Morehead, KY | A CALLER REPORTED DRY CREEK ROAD...KY 1167...NEAR CLEARFILED BECOMING IMPASSABLE DUE TO FLOWING WATER. THE ROADWAY WAS NOT CLOSED UNTIL ABOUT 1815 DUE TO RESPNDING TO FLOODING ISSUES IN OTHER NEARBY LOCATIONS. |
| Jul 22, 5:55 PM EDT | FLASH FLOOD | Morehead, KY | FLASH FLOODING WAS STILL OCCURING ON A FEW CITY STREETS OR ROADS INCLUDING HIGHWAY 32 IN OR NEAR MOREHEAD. FLOOD WATER HAD ENTERED THE MOREHEAD POLICE STATION AROUND OR PRIOR TO THIS TIME. |
| Jul 22, 6:00 PM EDT | FLASH FLOOD | 1 S Morehead, KY | HIGH WATER ENTERED ST. CLAIRE REGIONAL MEDICAL CENTER. |
| Jul 22, 6:02 PM EDT | HEAVY RAIN 3.38 | 2 Ese Morehead, KY | 3.38 INCHES OF RAIN FELL SINCE 1002 EDT WITH 2.54 INCHES FALLING IN THE PAST 3 HOURS SINCE 302 PM EDT. MEASURED AT USFS/TRIANGLE MOUNTAIN RAWS...TRMK2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WGUS53 KJKL 222048
FFWJKL
KYC063-205-222345-
/O.NEW.KJKL.FF.W.0028.190722T2048Z-190722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
448 PM EDT Mon Jul 22 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Rowan County in east central Kentucky...
Northern Elliott County in east central Kentucky...
* Until 745 PM EDT.
* At 448 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen in less than an hour on locations that
received heavy rain earlier in the day. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Morehead, Ramey, Wagner Store, Munson, Brandy, Elliottville,
Newfoundland, Clearfield, Vale, Christy, Rodburn and Hilda.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
3817 8298 3818 8296 3812 8293 3816 8358
3824 8355 3825 8354 3825 8331 3821 8330
3819 8326 3820 8323 3825 8320 3826 8315
$$
JP2 follow-up statements
982
WGUS73 KJKL 222201
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
601 PM EDT Mon Jul 22 2019
KYC063-205-222345-
/O.CON.KJKL.FF.W.0028.000000T0000Z-190722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rowan KY-Elliott KY-
601 PM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
CENTRAL ROWAN AND NORTHERN ELLIOTT COUNTIES...
Although the heaviest rain has shifted further south, runoff from
excessive rainfall was resulting in flooding. Shortly before 6 pm,
the Rowan County dispatch office reported ongoing flooding in and
around Morehead, affecting numerous roads. Water had also entered
the Morehead Police Station.
Some locations that may experience flooding include...
Morehead, Ramey, Wagner Store, Munson, Brandy, Elliottville,
Newfoundland, Clearfield, Vale, Christy, Rodburn and Hilda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
3817 8298 3818 8296 3812 8293 3816 8358
3824 8355 3825 8354 3825 8331 3821 8330
3819 8326 3820 8323 3825 8320 3826 8315
$$
HAL597
WGUS73 KJKL 222336
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
736 PM EDT Mon Jul 22 2019
KYC063-205-222345-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-190722T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rowan KY-Elliott KY-
736 PM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR CENTRAL ROWAN AND NORTHERN ELLIOTT
COUNTIES WILL EXPIRE AT 745 PM EDT...
Flood waters have receded or were receding. Ponded water will remain
for another hour or two in a few locations in or near Morehead, but
will continue to recede. Please continue to heed any remaining road
closures.
LAT...LON 3823 8309 3818 8305 3820 8304 3821 8301
3817 8298 3818 8296 3812 8293 3816 8358
3824 8355 3825 8354 3825 8331 3821 8330
3819 8326 3820 8323 3825 8320 3826 8315
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:47 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 3:47 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 347 PM EDT Mon Jul 22 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 347 PM EDT MON JUL 22 2019 Available shortly... .LONG TERM...(Wednesday through Monday) Issued at 347 PM EDT MON JUL 22 2019 A relatively anomalous upper level trough for this time of year will continue to push east on Wednesday, but surface high will continue to help push northwest flow into the region. This will lead to a extended period of dry weather and below normal temperatures on average through Thursday. The morning lows of mid to upper 50s on Thursday could lead to near record low temperatures here at Jackson, with current record low for Thursday morning 59 degrees set back in 2003/2013/2014. The surface high will push east through end of the week allowing more southerly flow to kick back in. This will bring temperatures back up to normal or a couple of degrees above to round out the week into the weekend. Overall we are looking at remaining dry through the remainder of the extended period, but moisture increasing into early next week will probably yield eventually isolated convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 313 PM EDT MON JUL 22 2019 Conditions were largely MVFR at the start of the period, with a few pockets of IFR and VFR. Showers were also affecting some locations. The showers were ahead of a cold front entering the state from the northwest at mid afternoon. Extensive cloud cover has limited convective development today. However, showers and perhaps some thunderstorms will still occur along and ahead of the front as it moves through this evening. We will see a general deterioration in conditions with this, with largely IFR and low end MVFR resulting. The showers will taper off from northwest to southeast behind the front tonight, with clouds breaking up from northwest to southeast a bit later. This results in a return to VFR conditions north of I-64 probably by dawn, and then progressing to the VA border by the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for KYZ050- 058>060-068-069-079-080-083-106>109-111-112-114. Flash Flood Watch until 2 AM EDT Tuesday for KYZ084>088-110-113- 115>120. && SHORT TERM...HAL LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Jul 22, 3:38 AM EDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 338 AM EDT Mon Jul 22 2019 KYZ050-058>060-068-069-079-080-083-106>109-111-112-114-231045- Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski- Laurel-Wayne-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 338 AM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Several rounds of thunderstorms will be possible through this evening leading to the threat of flash flooding. A few of the stronger storms may also contain high wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding or wind damage today. KYZ044-051-052-104-231045- Fleming-Bath-Rowan-Elliott- Including the cities of Flemingsburg, Owingsville, Morehead, and Sandy Hook 338 AM EDT Mon Jul 22 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible through early this evening. A few of the stronger storms may contain strong wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ084>088-110-113-115>120-231045- McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 338 AM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Several rounds of thunderstorms will be possible through late tonight leading to the threat of flash flooding. A few of the stronger storms may also contain high wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding or wind damage today. KAS/JMW
In the hours before
Special weather statement, Jul 22, 4:14 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
414 PM EDT Mon Jul 22 2019
KYZ085-087-222100-
Whitley-Bell-
414 PM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT BELL AND SOUTHEASTERN WHITLEY
COUNTIES...
At 412 PM EDT, a strong thunderstorm was located over Fonde, or near
Middlesboro, moving east at 20 mph.
Heavy rainfall, wind gusts of 30 to 40 mph, and pea size hail are
possible with this storm.
Locations impacted include...
Pineville, Middlesboro, East Pineville, Wallsend, Varilla, Ingram,
Ponza, Straight Creek, Pruden, Cary, Binghamtown, Clear Creek
Springs, Wasioto, Meldrum, Hutch, Frakes, Noetown, Davisburg, Fonde
and Wilkerson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8411 3670 8389 3669 8388 3671 8387
3671 8385 3673 8383 3683 8361 3665 8354
3662 8364 3658 8369
TIME...MOT...LOC 2012Z 256DEG 17KT 3662 8383
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:20 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Estill, Floyd, Harlan and 23 more | 20 hr |
| Jul 22, 6:56 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jul 22, 7:50 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin | 3 hr |
| Jul 22, 12:56 PM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Morgan, Rowan | 2 hr |
| Jul 22, 1:41 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jul 22, 4:14 PM EDT | Special Weather Statement | JKL | Bell | 46 min |
| Jul 22, 4:39 PM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Rowan | 3 hr |
| Jul 22, 5:00 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Powell | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.